Reducing pred

Hi everyone haven't wrote anything for a while!

I have been plodding on taking pred now for almost a year for GCA started at 70 had a few blips but managed to get down to 7 mg but every time I try to go to 6 I feel unwell my body hurts like it's never done before my shoulders and kneck are painful and I feel like I've got pins and needles in my arms and fingers and I am so so tired ! Is this all normal? Had bloods checked this week and things appear to be fine according to my GP

Sorry to moan but just want to know what's happening and have I just got to suffer this to reduce 😩😩

Thanks xx

7 Replies

oldestnewest
  • Hi Wendy-woo2,

    Would hazard a guess that the fatigue may be your adrenal glands not wanting to kick back in when they need to! Plus, although your bloods are okay, you may also be at the level that the Pred is only just managing to control things.

    You've done very well to get down this far, but now you need to maybe take a break from reducing and stay at 7mg for a month or so, some doctors recommend patients do that at 10mg to enable the adrenal glands to get going again.

    Get yourself stable again, hopefully staying at 7mg will do that, then when you reduce try 0.5mg a time, and try a slower taper, over a number of weeks rather that overnight. I used one that took about 4 to 5 weeks to achieve, and then provided I felt okay I just went straight into the next taper.

    I think reducing a lower doses is more difficult than higher doses, so don't try and rush it, you've come so far. Good luck.

  • Thank you so much it does make sense what you are saying I have been really struggling for the past two months to come down and keep going back to 7 will stay on 7 for a few more weeks until I see the rheumatologist then maybe try again at a slower pace

    It's just so frustrating but I know I'm not feeling right I also have some swelling on my left temple is that normal?

    Thank you for your wonderful advice xx

  • Not sure about the swelling, but certainly would be wise to get it checked.

    Despite the fact that I lost sight in one eye my temporal artery was never enlarged or painful beforehand, but we all seem to react differently.

    It very easy to think everything is GCA related, when sometimes it's not, but as I said, best to get it checked.

    I was very fatigued, no other pains, between my drop from 6mg to 3mg, and you wonder if you're ever going to get better. But you do!

    Take care

  • Hi, you've done amazingly well to get to 7mg but I think it's time to stop & smell the roses 🌹 if only they were in bloom! I think we all get a bit carried away reducing, but as PMRpro & the others say it's not a race to Zero, it's to get to as low a dose as possible to keep the symptoms at bay. Bloods can be 'normal' but you may still symptomatic.

    Once you get to around 7mg (or slightly higher) we start to miss our sleeping adrenal glands, hence feeling so tired/fatigued. I'm at 6.5mg now using DSMethod but I'm staying there now as I go on holiday in six weeks & l just don't want any issues before l go or when I'm away. I've been taking it steady, well easy really, since the beginning of January mainly so l don't get fatigued, I would have liked to get a bit lower but I'm happy with 6.5mg l have pain Meds for my shoulder which is a different issue, l'm having a scan on 14th

    At the beginning of my PMR journey I used to get terrible pins n needles in my arms, face & neck, it drove me mad, especially in my face & neck.

    So time to sit back at 7mg for a while Wendy-woo2 You've done amazingly well to get to 7mg.

    Also, you need to be going down in 0.5mgs now. I cut 5mgs tablets into 2.5mgs & make up the dose with 1mg (l think the 1mg are a bit fiddly to cut)

    Best Wishes 💐

    Mrs N

  • I am really grateful for all the good advice and feel a bit better now about not trying to reduce again for a while I have been trying to follow the plan the rheumatologist gave me but as many of you on here have said they don't always know what you are feeling and if I had stuck to the plan I would be now on 5mg

    I will try cutting my 5mg tabs as I also find cutting the 1mg tricky to cut !

    best wishes

  • To get from 70 to 7 in a year is amazingly good! I'd hazard a guess this is you are going a bit too low for what your adrenal glands are able to cope with. 7mg is a low dose and I'd stick there for a month before trying again - and try just 1/2mg next time or use the Dead Slow approach to spread it even more.

    One top PMR rheumy likes to keep patients at 5mg for up to 9 months once they get there - he finds it makes the rest of the reduction easier. But first you have to get there!

  • thank you for the advice I am going to stay on 7mg for a few more weeks as the symptoms I am having are as you know not very nice and then hopefully try to reduce very slowly!

You may also like...